Alert archive / Nevada / Flash Flood Warnings in 2015
Flash Flood Warning 164, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 10:11 PM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2015, 10:11 PM PDT (05:11 UTC)
- Expired
- Oct 19, 2015, 2:00 AM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV
The radar
The Edwards AFB radar (KEYX), 235 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 11:00 PM PDT | HEAVY RAIN 2.72 | 16 Sse Oriental Wash Ra, CA | SCOTTYS CASTLE MEASURED A STORM TOTAL OF 2.72 INCHES OF RAIN IN ROUGHLY 5 HOURS. THE END TIME WAS ESTIMATED BASED OFF OF RADAR. |
| Oct 19, 12:30 AM PDT | FLASH FLOOD | 31 Nnw Stovepipe Wells, CA | EXTENSIVE FLASH FLOODING OCCURRED IN THE SCOTTY'S CASTLE AREA FROM LATE EVENING ON OCTOBER 18 TO EARLY MORNING ON OCTOBER 19. A TOTAL OF 24 POWER POLES WERE DOWNED, THE WATER TREATMENT FACILITY WAS HEAVILY DAMAGED, AND WATER LINES FROM THE SPRING UPSTREAM WERE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435
WGUS55 KVEF 190511
FFWVEF
CAC027-NVC009-023-190900-
/O.NEW.KVEF.FF.W.0164.151019T0511Z-151019T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 PM PDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...
WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
* UNTIL 200 AM PDT
* AT 1006 PM PDT...NEARLY STATIONARY THUNDERSTORMS CONTINUE TO
PRODUCE RAINFALL AT RATES EXCEEDING 1"/HR OVER SCOTTYS CASTLE AND
SCOTTYS CASTLE ROAD. EMERGENCY MANAGEMENT REPORTED THAT SOCTTYS
CASTLE HAS BEEN CLOSED DUE TO FLASH FLOODING. THERE HAVE ALSO BEEN
REPORTS OF PEOPLE STRANDED BY FLOOD WATERS AND EVACUATIONS TAKING
PLACE AT THE MESQUITE SPRING CAMPGROUND AT APPROXIMATELY 8 PM
PDT...AS WELL AS THE GRAPEVINE RANGER STATION AT APPROXIMATELY 940
PM PDT. FLASH FLOODING IS EXPECTED TO CONTINUE IN THESE AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEATTY...SCOTTYS JUNCTION...SCOTTYS CASTLE AND MESQUITE SPRINGS
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775
$$
PULLIN2 follow-up statements
940 WGUS75 KVEF 190747 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1247 AM PDT MON OCT 19 2015 CAC027-NVC009-023-190900- /O.CON.KVEF.FF.W.0164.000000T0000Z-151019T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA-ESMERALDA NV-NYE NV- 1247 AM PDT MON OCT 19 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR NORTH CENTRAL INYO...SOUTHEASTERN ESMERALDA AND WEST CENTRAL NYE COUNTIES... AT 1245 AM PDT...RADAR INDICATED THAT HEAVY RAIN HAD ENDED IN THE WARNED AREA. HOWEVER...EMERGENCY MANAGEMENT REPORTED THAT SCOTTYS CASTLE ROAD WAS CLOSED DUE TO FLOODING AND CAMPGROUNDS WERE BEING EVACUATED. WATER WILL CONTINUE FLOWING FOR A WHILE...SO THE FLASH FLOOD WARNING REMAINS IN EFFECT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BEATTY...SCOTTYS JUNCTION...SCOTTYS CASTLE AND MESQUITE SPRINGS CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775 $$ MORGAN
506 WGUS75 KVEF 190851 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 151 AM PDT MON OCT 19 2015 CAC027-NVC009-023-190900- /O.EXP.KVEF.FF.W.0164.000000T0000Z-151019T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA-ESMERALDA NV-NYE NV- 151 AM PDT MON OCT 19 2015 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL INYO...SOUTHEASTERN ESMERALDA AND WEST CENTRAL NYE COUNTIES WILL EXPIRE AT 200 AM PDT... RAIN HAS ENDED IN THE WARNED AREA...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. SOME ROADS ARE CLOSED BECAUSE OF EARLIER FLOODING. IF YOU ENCOUNTER A BARRICADE...TURN AROUND AND FIND ANOTHER ROUTE. LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 8:10 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 18, 8:10 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 810 PM PDT SUN OCT 18 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING...ALONG WITH A THREAT OF FLASH FLOODING. STORM COVERAGE WILL DIMINISH OVERNIGHT. ADDITIONAL UPPER LEVEL DISTURBANCES WILL PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF THE COMING WEEK. && .UPDATE...QUICK UPDATE THROUGH 06Z THIS EVENING. REDUCED PRECIP CHANCES TO THE WEST OF THE COLORADO RIVER AS THE MAIN BAND OF PRECIPITATION HAS MOVED INTO ARIZONA. OVER MOHAVE COUNTY...SPECIFICALLY THE SOUTHERN HALF OF MOHAVE COUNTY...I HAVE INCREASED POPS SUBSTANTIALLY AND MENTIONED HAIL AND VERY HEAVY RAINFALL. A VERY WELL ORGANIZED COMPLEX OF STRONG-SEVERE THUNDERSTORMS IS CURRENTLY APPROACHING THE KINGMAN AREA. HAIL UP TO PING PONG BALL SIZE HAS BEEN REPORTED WITH THESE STORMS. WILL BE TAKING A LOOK AT THE FORECAST FOR THE REST OF TONIGHT SHORTLY. && .PREV DISCUSSION... 335 PM PDT SUN OCT 18 2015 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A WIDE BAND OF THUNDERSTORMS EXTENDED FROM EASTERN SAN BERNARDINO UP THROUGH CLARK INTO LINCOLN COUNTIES THIS AFTERNOON. A SECONDARY BAND EXTENDED FROM CENTRAL INYO COUNTY UP THROUGH CENTRAL NYE COUNTY. THIS WAS GENERALLY PLAYING OUT AS FORECAST AND ONLY MINOR ADJUSTMENTS WERE NEEDED TO THE INHERITED POP/WX GRIDS. FOR THOSE TRYING TO FOLLOW THE SITUATION USING THE NWS LAS VEGAS RADAR...THE INTERMITTENT DATA OUTAGES ARE DUE TO A TELCO ISSUE AND THIS PROBLEM WILL NOT BE FIXED UNTIL MONDAY. THESE BANDS WILL CONTINUE PUSHING TO THE EAST THIS EVENING AHEAD OF VORT MAX EJECTING INLAND ASSOCIATED WITH THE BROAD INCOMING LOW WHICH WAS CENTERED OVER CENTRAL AND NORTHERN CALIFORNIA. CONVECTION WILL DIMINISH OVERNIGHT BEHIND THIS VORT MAX. A SHORTWAVE TROUGH OVER THE EASTERN PACIFIC NEAR 45N/135W WILL THEN DIVE DOWN THE BACK SIDE OF THE LOW PRESSURE SYSTEM MONDAY AND DIG IT TOWARD YUMA ARIZONA AS IT SPINS UP INTO A CLOSED LOW. THE SYSTEM WILL THEN CIRCULATE OVER THAT AREA THROUGH WEDNESDAY LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES EACH DAY. TEMPERATURES WILL HOLD CLOSE TO CURRENT LEVELS...REMAINING A LITTLE BELOW NORMAL THROUGH THE MIDDLE OF THE WEEK. .LONG TERM...THURSDAY THROUGH SATURDAY. PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK. && .AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 12-16KTS WITH GUSTS TO 25. SHRA/TSRA WILL CONTINUE ACROSS THE LAS VEGAS VALLEY...INCLUDING IN AND AROUND THE KLAS TERMINAL THROUGH AT LEAST 01Z...PERSISTING A COUPLE EXTRA HOURS ON THE EAST SIDE OF THE VALLEY. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS...AS WELL AS REDUCED VSBY...3 SM OR LESS...DUE TO HEAVY RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH WEDNESDAY...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MULTIPLE BANDS OF SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO PUSH TO THE EAST FOR THE REMAINDER OF THE AFTERNOON AND INTO EVENING...PARTICULARLY IN SOUTHERN NEVADA. ONE OR TWO OF THESE BANDS WILL PUSH INTO NORTHWEST ARIZONA DURING THE EVENING HOURS. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10- 20 KTS WITH GUSTS 20-30 KTS INTO THE EVENING. WINDS WILL BE LIGHTER ON MONDAY...AND MAINLY DIURNALLY DRIVE. CHANCES FOR SHRA/TSRA WILL CONTINUE INTO MID WEEK...MAINLY FROM LAS VEGAS EAST. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...WOLCOTT SHORT TERM...ADAIR LONG TERM...WOLCOTT AVIATION...CZYZYK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 18, 8:18 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
818 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLASH FLOOD 1 S OVERTON 36.53N 114.44W
10/18/2015 CLARK NV TRAINED SPOTTER
SPOTTER REPORTS 3 FEET OF WATER FROM OVERTON
WASH FLOWING OVER SR 169/MOAPA VALLEY BLVD
&&
CFSLocal storm report, Oct 18, 8:21 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 E GOLDEN VALLEY 35.22N 114.14W
10/18/2015 E70 MPH MOHAVE AZ TRAINED SPOTTER
WIND GUST ESTIMATED.
&&
NWS LAS VEGAS NV
IRIS SYSTEMLocal storm report, Oct 18, 8:23 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 E GOLDEN VALLEY 35.22N 114.14W
10/18/2015 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
&&
NWS LAS VEGAS NV
IRIS SYSTEMLocal storm report, Oct 18, 9:35 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLASH FLOOD 32 NNW STOVEPIPE WELLS 37.05N 117.29W
10/18/2015 INYO CA EMERGENCY MNGR
SCOTTYS CASTLE ROAD CLOSED DUE TO FLOODING
&&
CFSLocal storm report, Oct 18, 9:54 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 30 NNW STOVEPIPE WELLS 37.00N 117.37W
10/18/2015 INYO CA OTHER FEDERAL
THE MESQUITE SPRING CAMPGROUND WAS BEING
EVACUATED TO THE GRAPEVINE RANGER STATION
DUE TO FLOODING.
&&
JHLocal storm report, Oct 18, 9:55 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD 30 NNW STOVEPIPE WELLS 37.00N 117.37W
10/18/2015 INYO CA OTHER FEDERAL
THE GRAPEVINE RANGER STATION WAS BEING
EVACUATED DUE TO FLOODING.
&&
JHThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 6:27 PM PDT | Areal Flood Advisory | VEF | Clark | 63 min |
| Oct 18, 6:44 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Oct 18, 6:58 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Oct 18, 7:18 PM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
| Oct 18, 7:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 30 min |
| Oct 18, 11:17 PM PDT | Areal Flood Warning | VEF | Clark | 6 hr |
Nearby
Flash Flood Warnings in Nevada, 2015Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.